Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 291, NWS Omaha, NE

June 24, 2008Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 24, 2008, 2:31 PM CDT for Jefferson County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2008, 2:31 PM CDT (19:31 UTC)
Expired
Jun 24, 2008, 3:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 111 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:54 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jun 24, 2:54 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 AM CDT TUE JUN 24 2008

.DISCUSSION...

CONVECTION CURRENTLY ONGOING ACROSS SOUTH CENTRAL AND SOUTHEAST
NEBRASKA AS NOSE OF LOW LEVEL JET CONTINUES TO STRENGTHEN AND VEER.
SFC PATTERN COMPLEX WITH ONGOING CONVECTION...HOWEVER WMFNT DOES
APPEAR DRAPED ACROSS NORTH CENTRAL KANSAS INTO FAR NERN KS. RESIDUAL
BOUNDARIES AND POSSIBLE REMNANT MCV WL COMPLICATE FORECAST OVR
NEXT 24 HOURS.

DEVELOPING MCS ACROSS SOUTH CENTRAL NEBRASKA IS EXPECTED TO EXPAND
EWD THROUGHOUT THE MORNING HOURS ALONG NOSE OF STRENGTHENING AND
VEERING LLVL JET. STORMS ARE LIKELY ACROSS AT LEAST THE SOUTHERN
HALF OF THE CWA THROUGHOUT THE MORNING HOURS WHERE STRONGEST
ISENTROPIC ASCENT IS ONGOING. HAIL/WIND TREAT POSSIBLE THROUGHOUT
THE MORNING HOURS. THIS AREA IS IN AXIS OF DEEP LAYER MOISTURE
FLUX CONVERGENCE SO BESIDES A HAIL/WIND THREAT...HEAVY DOWNPOURS
ARE ALSO QUITE LIKELY. FAIRBURY HAD ALREADY RECEIVED JUST SHY OF
AN INCH BY 2 AM WHERE PWS ARE NEAR 1.50.

SFC WMFNT WL REMAIN DRAPED ACROSS NRN KS AND NRN MO THRU MUCH OF
THE DAY AND WL LIKELY BE THE FOCUS FOR REDEVELOPMENT LATER IN THE
DAY/EVENING. AS MENTIONED PREVIOUSLY...DIFFICULT TO DETERMINE IF
CONVECTION WL COMPLETLY DIMINISH ACROSS SERN NEB/SWRN IA TODAY DUE
TO RESIDUAL BOUNDARIES AND POTENTIAL MCV. SWRLY LLVL JET
STRENGTHENS THIS EVENING AND SHOULD SERVE AS ONE OF THE MAIN FORCING
MECHANISMS ACROSS SERN NEB/SWRN IA FOR TSTMS OVERNIGHT.

WEDNESDAY DAYTIME LOOKS RELATIVELY DRY AND HOT AHEAD OF WEAK FRONT
MOVING OUT OF THE NRN PLAINS. CONVECTION FORECAST TO FIRE ALONG
THIS FRONT AS IT MOVES SLOWLY SOUTH ACROSS THE CWA WED EVENING.
NOCTURNAL TSTMS MAY CONTINUE INTO EARLY THURSDAY MORNING HOURS.
WITH RESIDUAL BOUNDARIES IN THE AREA...THUNDERSTORM CHANCES
CONTINUE THURSDAY INTO FRIDAY.

LEFT REMAINDER OF FORECAST MOSTLY AS IS WITH STRONGER CDFNT
MOVING INTO THE AREA FRIDAY NIGHT AS DEEP UPPER TROF DIGS ACROSS
THE NRN PLAINS. DID LOWER TEMPS A FEW DEGREES OVER THE WEEKEND
BEHIND THE COLD FRONT.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK...THROUGH 25/12Z.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THROUGH ABOUT 14Z...THEN
JUST MENTIONED SHOWERS WITH A CB CLOUD GROUP THROUGH ABOUT 17Z AS
CONVECTION LIKELY GOES THROUGH A TYPICAL DIURNAL CYCLE. MORE STORMS
MAY REDEVELOP FROM LATE AFTERNOON THROUGH THE EVENING...BUT DUE TO
UNCERTAINTIES REGARDING COVERAGE AND TIMING...ONLY MENTIONED A
PROB30 GROUP FOR NOW FROM ABOUT 21Z-03Z. OTHERWISE...MOSTLY VFR
CONDITIONS EXPECTED THROUGH THE PERIOD...BUT COULD BRIEFLY SEE MVFR
CIGS DURING HEAVIEST INTENSITY OF DOWNPOURS THIS MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

GRIFFIS/DEWALD
Hazardous weather outlook, Jun 24, 11:51 AM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1151 AM CDT TUE JUN 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-242300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1151 AM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR AREAS ALONG AND
SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH TONIGHT. A WARM FRONT
ACROSS NORTHERN KANSAS WILL BE THE FOCUS FOR ADDTIONAL THUNDERSTORM
ACTIVITY. A FEW STORMS MAY EVEN CONTAIN LARGE HAIL AND DAMAGING
WINDS MAINLY DURING THE EVENING HOURS...ALONG WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
FRIDAY AS A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVE ACROSS THE
REGION. SOME OF THESE STORMS COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED IN PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA THIS EVENING.

DEE

In the hours before

Local storm report, Jun 24, 1:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
143 PM CDT TUE JUN 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       2 W WATERLOO            41.29N 96.32W
06/24/2008  M2.10 INCH       DOUGLAS            NE   TRAINED SPOTTER

            2.10 INCHES FELL BETWEEN 1215 PM AND 115 PM CDT.

&&

KURTZ

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:10 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline, Seward50 min
Jun 24, 4:36 AM CDTSevere Thunderstorm WarningOAXLancaster39 min
Jun 24, 5:00 AM CDTSevere Thunderstorm WarningOAXGage, Lancaster, Saline30 min
Jun 24, 5:30 AM CDTSevere Thunderstorm WarningOAXGage, Johnson, Lancaster, Otoe45 min
Jun 24, 8:14 AM CDTAreal Flood AdvisoryOAXSeward6 hr
Jun 24, 1:26 PM CDTAreal Flood AdvisoryOAXDouglas2 hr
Jun 24, 1:43 PM CDTFlash Flood WarningOAXSaunders93 min
Jun 24, 2:59 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson31 min
Jun 24, 3:59 PM CDTSevere Thunderstorm WarningOAXOtoe36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.